• Will my daughter’s herpes keratitis drops cause blood sugar problems?


    Question:

    My 6-year-old daughter is taking an antiviral and FML (steroidal) eye drops for herpes keratitis. The herpes infection is still active in her eye. I'm scared for the side effects these drops can cause (especially diabetes). Can these drops cause diabetes in my daughter or blood sugar problems?


    Answer:

    Steroid eye drops have a very low risk for causing elevated blood sugar. First, the quantity of a medication in an eye drop is much lower than how much is in an oral tablet. Eye drops are effective in the eye by being directly absorbed through the eye’s surface. To achieve the same effect, pills have to be taken in a much higher dosage since they get distributed everywhere in the body, so the risks of a topical medication versus an oral one are very different. As a result, the amount of steroid in an eye drop likely won’t make a noticeable difference in someone's blood sugar.

    Second, a very small amount of an eye drop is actually absorbed into the blood stream. As soon as a drop hits the eye, it is diluted by the tear film (the lubricating system on the surface of the eye). Even though there are blood vessels on the eye to absorb the medication, the location where eye drops have best access to the blood is through the blood vessels in the nose. In order to access these, eye drops first have to go down the tear drainage system. In patients where we want to minimize as much absorption as possible, we teach patients to press their finger against the inside corner of their eyelids (called punctal occlusion) for 20 seconds after using any eye drop. Ask your eye doctor to show you the proper way to do this.


    Answered By: